VeDA Forum

Notifications
Clear all

Dizziness caused by Cephalexin


BillB
Active Member
Joined: 2 months ago
Posts: 5
Topic starter  

After taking four 500mg pills of Cephalexin per day for over 4 weeks, I developed dizziness and vertigo. Exactly one week ago I almost fell when I got up. I experienced another episode when I almost fell down later that day.  The next day I realized that these symptoms might have been caused by Cephalexin and I stopped taking it.  I switched to Amoxicillin, which I took for another five days.  During those days (as well as today) I have been experiencing minor dizziness most of the time.  I feel slightly dizzy when I am just sitting down or when I am standing up.  It feels like it would feel after one spins and violently shakes one's head a couple of minutes.  I stopped taking Amoxicillin two days ago, but I continue feeling this way.

Has Cephalexin done permanent damage?  Is there anything I should do to reduce the chance that I will be feeling this way for the rest of my life?

 

I would sincerely appreciate any help.  Thank you in advance!


Quote
RachelK
Active Member Patient Forum Moderator
Joined: 2 months ago
Posts: 5
 

Hi BillB, I'm sorry that you are having dizziness and/or vertigo. I know how scary and uncertain that can be. I don't have experience with the Cephalexin but medications (including those for vertigo!) can cause these symptoms. Heres an overview from the<a href=" removed link " target="true"> Mayo Clinic

Are these symptoms that you have ever had before taking these medications? I highly recommend you talk to your doctor especially with regards to stopping a prescribed medication. Did your doctor switch these medications or did you stop because of how you were feeling?

Vertigo has many different causes, some of which are better understood than others. There are things you can do to relieve your symptoms in most cases and we are here to help you navigate this with the support of your healthcare team. I hope this helps for now.

This post was modified 2 months ago by RachelK

ReplyQuote
BillB
Active Member
Joined: 2 months ago
Posts: 5
Topic starter  

Thank you for your reply, Rachel. [Six weeks after a doctor prescribed that antibiotic, I got diagnosed with a condition that can't be treated with antibiotics.  If I were to know what I know now, I would know to not take that antibiotic.]

In the past I would experience dizziness all of the time.  Today I am experiencing it only when I get up and when I turn my head. Hopefully this is a good sign.

I suppose I wouldn't mind having vertigo for a month or for a year.  What I am concerned about is having it for the rest of my life...


ReplyQuote
RachelK
Active Member Patient Forum Moderator
Joined: 2 months ago
Posts: 5
 

Yes it certainly happens that medications can cause some strange side effects, and doctors are trained to weigh the potential benefits against these for each individual. I am very happy that things seems to be leveling for you and improving. Know that there are so many of us who do have vestibular conditions for the long term (10yrs for me) and go on to live with them, making modifications, sometimes symptom free. That's exactly what VeDA and the forum is here for.

I might suggest you start to diary your symptoms and that will help to understand what may be triggering them to discuss with your doctor.


ReplyQuote
BillB
Active Member
Joined: 2 months ago
Posts: 5
Topic starter  

Unfortunately, my vertigo got worse.  Two nights ago I slept for only four hours, and the next day I had bad vertigo (where I felt it even when I kept still and wasn't moving).  Last night I slept for 8 hours, but I feel the same way.

Is there anything that I am supposed to do in the early days that can make a difference in how my condition will progress in the long run?

I have had experience with tinnitus (ringing in the ears).  Many tinnitus sufferers report their tinnitus fading after about 2-3 years.  Many of the remaining sufferers habituate to the sensation of tinnitus after about 2-3 years and are not as bothered by it. Is there anything like that for vertigo sufferers: vertigo gradually disappearing after X years and for those who don't heal for Y years stopping noticing the sensation?


ReplyQuote
Karen R. Mizrach
Eminent Member Patient Forum Moderator
Joined: 7 months ago
Posts: 25
 

It's so frustrating to pinpoint exactly what is causing symptoms. I also agree with the suggestion to start keeping a journal of meds taken, symptoms, etc. I keep a journal every day of what I eat, supplements taken, exercise, symptoms, amount of sleep from the night before, etc. Anything that might be relevant. 

I don't know about your particular meds, but I doubt any side effects are permanent. It may just take awhile for your brain/body to readjust. Definitely keep your doc in the loop. 

Hang in there! 


ReplyQuote
BillB
Active Member
Joined: 2 months ago
Posts: 5
Topic starter  

Thank you, Karen!


ReplyQuote